51 yr old female who presented with chronic vomiting. She has a history of rheumatoid arthritis and paroxysmal atrial fibrillation. Her medications include sotalol and rivaroxaban.
Describe and interpret this ECG
ECG ANSWER and INTERPRETATION
- 96 bpm
- Sinus rhythm
- PR – Normal (~180ms)
- QRS – Normal (80ms)
- QT – 500-520ms (QTc Bazett 630-660 ms) Measured in lead II
- ST depression in leads II, III, aVF, V4-6
- Prominent U waves in leads V3-5
- Occur just before the p wave
- T-U fusion in all other leads
- Marked QT Prolongation
- Features supportive of hypokalaemia / hypomagnesaemia
- U waves T-U fusion
- Variable QT measurement lead II vs lead V3 (end of T wave more easily identifiable)
- Potential contribution from sotalol – known QTc prolonging agent
Shortly after this ECG was performed the patient became unresponsive with the following ECG rhythm strip.
The rhythm strip shows sinus rhythm with several PVC’s with resultant R-on-T phenomenon and degeneration into polymorphic VT. This episode of brief and self-terminated.
Bloods revealed several metabolic alkalosis, hypokalaemia and hypomagnesaemia.
The patient was admitted to a critical care area for monitoring and correction of electrolyte / acid-base disturbance. In addition her sotalol was ceased due to its associated risk of QTc prolongation and she was commenced on metoprolol.